|HIV most infectious first 49 days?
Dec 14, 2010
I had a condom broke on 4th of December and within 8 hours I was issues nPEP as the partner was HIV positive. Later I learned that my partner got infected likely late August / early September.
I am really only afraid of HIV in the world and I twice made sure that the condom was intact, but the last time I pulled out it was slightly torn at the tip.
"However, it has been pointed out that the most infectious period is very short, typically no more than 49 days, and may, over a person's lifetime, account for fewer infections than the much longer period of chronic infection."
E.g. 6th of September to 24th of October is 49 days. So it is clearly before 4th of December. I also looked at http://en.wikipedia.org/wiki/File:Hiv-timecourse.png
Would this put me at a higher risk of getting HIV than from a person who would of had it for a year now?
I am just so stressed out of this situation and had to call sick to work today again.
| Response from Dr. Frascino
The basic concept here is that HIV is most infectious when the HIV plasma viral load is very high. This occurs shortly after HIV primary infection before the immune system has had a chance to kick in and begin fighting the infection. There are, however, many variables involved in HIV transmission, including viral strain, viral load, use of antiretrovirals, host immune integrity, concurrent infections, local trauma, etc.
You have begun nPEP within eight hours of your failed-condom exposure to an HIV-positive partner. Consequently, you are doing everything possible to prevent/abort an HIV infection. Don't drive yourself mad trying to judge various levels of risk. What's done is done. The only thing to do now is adhere to your nPEP regimen for a full 28 days and then follow the post-PEP testing guidelines (HIV-antibody testing at four to six weeks, three months and six months from the date of exposure.)
If your anxiety is becoming troublesome, talk to your doctor or the HIV specialist and consider psychotherapy (counseling) and/or anti-anxiety medications.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- First Days Of Hiv Infection
- White Bumps On Penis After Unprotected Sex Without Ejaculation Worried I Have HIV
- Does Antihistamine Help Atrophic Vaginitis?
- How Long Does Hpv Last In The Immune System?
- Can Anabolic Steroid Affect Hiv Results?
- Can Thrush Cause You To Clear Your Throat A Lot?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.